This information is intended for use by health professionals

1. Name of the medicinal product

Sudafed Decongestant Liquid

2. Qualitative and quantitative composition

This product contains -

Pseudoephedrine Hydrochloride 30.0 mg per 5 ml

Excipients with known effects:

Sucrose

Methyl Hydroxybenzoate (E218)

Ponceau 4R (E124)

For the full list of excipients, see section 6.1.

3. Pharmaceutical form

Liquid for oral administration.

4. Clinical particulars
4.1 Therapeutic indications

For the relief of nasal congestion and congestion of mucous membranes of the upper respiratory tract associated with the common cold.

4.2 Posology and method of administration

Posology

Adults and Children aged 12 years and over:

10 ml elixir every 4-6 hours up to 4 times a day.

Children 6 - 12 years

5 ml elixir every 4-6 hours up to 4 times a day. Not to be used for more than five days without the advice of a doctor. Parents or carers should seek medical attention if the child's condition deteriorates during treatment.

This product may be diluted 1:1 (1 in 2) or 1:3 (1 in 4) with syrup BP. These dilutions are stable for 4 weeks if stored at 25°C.

Children under 6 years

This product is contraindicated in children under the age of 6 years (see section 4.3).

Use in the Elderly

There have been no specific studies of this product in the elderly, experience has indicated that normal adult dosage is appropriate.

Hepatic Dysfunction

Caution should be exercised when administering this product to patients with severe hepatic impairment.

Renal Dysfunction

Caution should be exercised when administering this product to patients with moderate to severe renal impairment.

Do not exceed the stated dose.

Method of Administration

For oral use

4.3 Contraindications

This product is contraindicated in individuals with known hypersensitivity to pseudoephedrine or to any of the excipients listed in section 6.1.

Concomitant use of other sympathomimetic decongestants, beta-blockers (see section 4.5) or monoamine oxidase inhibitors (MAOIs), or within 14 days of stopping MAOI treatment (see section 4.5). The concomitant use of MAOIs may cause a rise in blood pressure or hypertensive crisis.

Cardiovascular disease including hypertension

Diabetes mellitus

Phaeochromocytoma

Hyperthyroidism

Closed angle glaucoma

Severe renal impairment

Not to be used in children under the age of 6 years.

4.4 Special warnings and precautions for use

Patients experiencing difficulty in urination due to enlargement of the prostate, or patients with thyroid disease who are receiving thyroid hormones should not take pseudoephedrine unless directed by a physician.

Caution should be exercised when using the product in the presence of severe hepatic impairment or moderate to severe renal impairment, and in occlusive vascular disease.

If any of the following occur, this product should be stopped

• Hallucinations

• Restlessness

• Sleep disturbances

Severe Skin reactions: Severe skin reactions such as acute generalized exanthematous pustulosis (AGEP) may occur with pseudoephedrine-containing products. This acute pustular eruption may occur within the first 2 days of treatment, with fever, and numerous, small, mostly non-follicular pustules arising on a widespread oedematous erythema and mainly localized on the skin folds, trunk, and upper extremities. Patients should be carefully monitored. If signs and symptoms such as pyrexia, erythema, or many small pustules are observed, administration of this medicine should be discontinued, and appropriate measures taken if needed.

Ischaemic colitis: some cases of ischaemic colitis have been reported with pseudoephedrine. Pseudoephedrine should be discontinued, and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.

Ischaemic optic neuropathy

Cases of ischaemic optic neuropathy have been reported with pseudoephedrine. Pseudoephedrine should be discontinued if sudden loss of vision or decreased visual acuity such as scotoma occurs.

There have been rare cases of posterior reversible encephalopathy syndrome (PRES) / reversible cerebral vasoconstriction syndrome (RCVS) reported with sympathomimetic drugs, including pseudoephedrine. Symptoms reported include sudden onset of severe headache, nausea, vomiting, and visual disturbances. Most cases improved or resolved within a few days following appropriate treatment. Pseudoephedrine should be discontinued, and medical advice sought immediately if signs or symptoms of PRES/RCVS develop.

Patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.

This medicine contains Methyl Hydroxybenzoate (E218) and therefore may cause allergic reactions (possibly delayed).

This medicine contains Ponceau 4R (E124) and therefore may cause allergic reactions.

4.5 Interaction with other medicinal products and other forms of interaction

• MAOIs and/or RIMAs: Pseudoephedrine exerts its vasoconstricting properties by stimulating α -adrenergic receptors and displacing noradrenaline from neuronal storage sites. Since monoamine oxidase inhibitors (MAOIs) impede the metabolism of sympathomimetic amines and increase the store of releasable noradrenaline in adrenergic nerve endings, MAOIs may potentiate the pressor effect of pseudoephedrine. This product should not be used in patients taking monoamine inhibitors or within 14 days of stopping treatment as there is an increased risk of hypertensive crisis.

• Moclobemide: risk of hypertensive crisis.

• Antihypertensives: Because of its pseudoephedrine content, this product may partially reverse the hypotensive action of antihypertensive drugs which interfere with sympathetic activity including bretylium, betanidine, guanethidine, debrisoquine, methyldopa, adrenergic neurone blockers and beta- blockers.

• Cardiac glycosides: increased risk of dysrhythmias.

• Ergot alkaloids (ergotamine & methysergide): increased risk of ergotism.

• Appetite suppressants and amphetamine-like psychostimulants: risk of hypertension.

• Oxytocin – risk of hypertension.

• Anticholinergic drugs: Enhances effects of anticholinergic drugs (such as Tricyclic antidepressants).

• Anaesthetic agents: Concurrent use with halogenated anaesthetic agents such as chloroform, cyclopropane, halothane, enflurane or isoflurane may provoke or worsen ventricular arrhythmias.

4.6 Fertility, pregnancy and lactation

This product should not be used during pregnancy or lactation unless the potential benefit of treatment to the mother outweighs the possible risks to the developing foetus or nursing infant.

Pregnancy

There are no adequate and well-controlled studies in pregnant women.

Systemic administration of pseudoephedrine, up to 50 times the human daily dose in rats and up to 35 times the human daily dosage in rabbits did not produce teratogenic effects.

Breast-feeding

Pseudoephedrine is excreted in breast milk in small amounts, but the effect of this on breast-fed infants is not known. It has been estimated that 0.5 - 0.7% of a single dose of pseudoephedrine ingested by a mother will be excreted in the breast milk over 24 hours. Data from a study of lactating mothers taking 60 mg pseudoephedrine every 6 hours suggests that from 2.2 to 6.7% of the maximum daily dose (240 mg) may be available to the infant from a breastfeeding mother.

4.7 Effects on ability to drive and use machines

None known.

4.8 Undesirable effects

Clinical Trial Data

The safety of pseudoephedrine from clinical trial data is based on data from 6 randomised, placebo-controlled single dose clinical trials and 6 randomised, placebo-controlled multiple dose clinical trials for the treatment of nasal congestion with allergic rhinitis or common cold or prevention of sinus symptoms/infection after a natural cold.

Table 1 includes adverse events from clinical trial and post-marketing experience. Adverse events included from clinical trials are those that occurred where greater than one event was reported, and the incidence was greater than placebo and in 1% of patients or more.

Post-marketing Data:

Adverse drug reactions (ADRs) identified during post-marketing experience with pseudoephedrine are included in Table 1 below.

The adverse drug reactions are ranked by frequency, using the following convention.

Very common

Common

Uncommon

Rare

Very rare

Not known

≥1/10

≥1/100 and <1/10

≥1/1,000 and <1/100

≥1/10,000 and <1/1,000

<1/10,000

(cannot be estimated from the available data)

Table 1: Adverse Reactions Reported in Clinical Trials and Post-marketing Experience

System Organ Class

Adverse Reactions

Frequency Category

Very Common

(≥1/10)

Common

(≥1/100 to <1/10)

Rare

≥1/10,000 and <1/1,000

Not known

Immune System Disorders

Hypersensitivity – cross-sensitivity may occur with other sympathomimetics

Psychiatric Disorders

Insomnia

Nervousness

Anxiety

Euphoric mood

Excitability

Hallucinations

Irritability

Paranoid delusions

Restlessness

Sleep disorder

Nervous System Disorders

Headache

Dizziness

Cerebrovascular accident

Posterior reversible encephalopathy syndrome (PRES)/reversible cerebral vasoconstriction syndrome (RCVS)

Psychomotor hyperactivity

Somnolence

Eye Disorders

Ischaemic optic neuropathy

Cardiac Disorders

Dysrhythmias

Myocardial infarction/myocardial ischaemia

Palpitations

Tachycardia

Vascular Disorders

Hypertension

Gastrointestinal Disorders

Dry mouth

Nausea

Ischaemic colitis

Vomiting

Skin and Subcutaneous Tissue Disorders

Angioedema

Pruritus

Rash

Severe skin reactions, including acute generalised exanthematous pustulosis (AGEP)

Renal and Urinary Disorders

Dysuria

Urinary retention (in men in whom prostatic enlargement could have been an important predisposing factor)

Reporting of suspected adverse reactions:

Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.

4.9 Overdose

Overdose may result in:

Hyperglycaemia, hypokalaemia, CNS stimulation, insomnia; irritability, restlessness, anxiety, agitation; confusion, delirium, hallucinations, psychoses, seizures, tremor, intracranial haemorrhage including intracerebral haemorrhage, drowsiness in children, mydriasis, palpitations, tachycardia, reflex bradycardia, supraventricular and ventricular arrhythmias, dysrhythmias, myocardial infarction, hypertension, vomiting, ischaemic bowel infarction, acute renal failure, difficulty in micturition.

Management

Necessary measures should be taken to maintain and support respiration and control convulsions. Gastric lavage should be performed if indicated. Catheterisation of the bladder may be necessary. If desired, the elimination of pseudoephedrine can be accelerated by acid diuresis or by dialysis.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Sympathomimetics, RO1BA02

Pseudoephedrine has direct and indirect sympathlomimetic activity and is an orally effective upper respiratory tract decongestant. Pseudoephedrine is substantially less potent than ephedrine in producing both tachycardia and elevation in systolic blood pressure and considerably less potent in causing stimulation of the central nervous system.

5.2 Pharmacokinetic properties

Pseudoephedrine is rapidly and completely absorbed after oral administration. After an oral dose of 180 mg to man, peak plasma concentrations of 500-900 ng/ml were obtained about 2 hours post dose. The plasma half life was about 5.5 hours and was increased in subjects with alkaline urine and decreased in subjects with acid urine. The only metabolism was n-demethylation which occurred to a small extent. Excretion was mainly via the urine.

5.3 Preclinical safety data

None stated.

6. Pharmaceutical particulars
6.1 List of excipients

Citric Acid Monohydrate

Sucrose

Glycerol

Methyl Hydroxybenzoate (E218)

Sodium Benzoate (E211)

Ponceau 4R, (E124)

Flavour, Raspberry Essence No 1NA

Purified Water

6.2 Incompatibilities

None known

6.3 Shelf life

36 months unopened

6.4 Special precautions for storage

Store below 25°C.

Protect from light.

6.5 Nature and contents of container

100 ml amber glass bottles with a 2 piece or a 3 piece plastic child resistant, tamper evident closure fitted with a polyvinylidene chloride (PVDC) faced wad.

A spoon with a 5ml and 2.5ml measure is supplied with this product.

6.6 Special precautions for disposal and other handling

No special requirements

7. Marketing authorisation holder

McNeil Products Limited

Foundation Park

Roxborough Way

Maidenhead

Berkshire SL6 3UG

United Kingdom

8. Marketing authorisation number(s)

PL 15513/0023

9. Date of first authorisation/renewal of the authorisation

28 March 1997

10. Date of revision of the text

15 June 2020